Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 404, NWS Norman, OK

May 16, 2003Johnston County, Pontotoc County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 16, 2003, 4:41 AM CDT for Johnston County, Pontotoc County, Oklahoma. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2003, 4:41 AM CDT (09:41 UTC)
Expired
May 16, 2003, 5:30 AM CDT
In force
49 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Johnston County, OK, Pontotoc County, OK

The radar

The Norman radar (KTLX), 95 km from the middle of the area, began a volume at 09:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 1:20 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 9.7 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2003-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1353 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2003-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1353 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1001 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
280 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

862 
WUUS54 KOUN 160941
SVROKC
OKC069-123-161030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
441 AM CDT FRI MAY 16 2003

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PONTOTOC COUNTY IN EAST CENTRAL OKLAHOMA
  JOHNSTON COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 530 AM CDT

* AT 441 AM CDT...DOPPLER RADAR DETECTED A LINE OF SEVERE
  THUNDERSTORMS FROM 5 MILES WEST OF VANOSS TO 12 MILES WEST OF
  RAVIA...MOVING NORTHEAST AT 55 MPH.

* LOCATIONS IN THE WARNING INCLUDE ADA...BYNG...CONNERVILLE...
  FILLMORE...FITTSTOWN...FRANCIS...MILBURN...MILL CREEK...PONTOTOC...
  RAVIA...REAGAN...STONEWALL...TISHOMINGO AND VANOSS

HAIL UP TO THE SIZE OF QUARTERS AND WINDS TO 70 MPH ARE LIKELY.



LAT...LON 3484 9693 3460 9681 3419 9689 3419 9650
          3490 9651

$$

24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:50 AM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, May 16, 2:50 AM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
250 AM CDT FRI MAY 16 2003

CURRENT AREA OF STORMS WILL LIKELY EXIT MOST OF THE AREA THIS
MORNING...BUT THE DRYLINE WILL REMAIN WEST TODAY. THE MAIN FEATURE
IN THE NEAR TERM WILL BE THE STACKED LOW THAT SHOULD TRAVERSE OK
TODAY WEST TO EAST AND SIT IN THE CENTRAL OK AREA BY EVENING. STORMS
ARE EXPECTED AGAIN THIS AFTERNOON UNDER THE COOL POOL AND THERE WILL
BE MESOSCALE BOUNDARIES AS WELL AS THE FRONT ASSOCIATED WITH THE LOW.

AS THIS CIRCULAR SYSTEM SLOWLY PULLS TO THE EAST TONIGHT AND
SATURDAY...POPS WILL GRADUALLY DECREASE WEST TO EAST ACROSS OK AND
NORTH TX. LOW CLOUDS WILL LINGER...ESPECIALLY IN THE NORTH INTO
SATURDAY AFTERNOON. BY SUNDAY WE SHOULD BE UNDER THE INFLUENCE OF AN
UPPER RIDGE ON THE SOUTHEAST SIDE OF STRONG SOUTHWEST FLOW. THE
FORECAST REMAINS RAIN FREE UNTIL MONDAY AFTERNOON. BOUNDARY LAYER
MOISTURE SHOULD REMAIN IN PLACE BEHIND TODAYS SYSTEM OVER OUR
AREA...SO A WEAK WAVE TRAVELING ON THE WEST SIDE OF THE UPPER RIDGE
MAY PROVIDE SUFFICIENT CAUSE FOR SHOWERS/STORMS LATE MONDAY AND
MONDAY NIGHT. THIS WILL BE FOLLOWED BY A FRONT ON TUESDAY OR TUESDAY
NIGHT.

WEATHER LATER IN THE EXTENDED PERIOD REMAINS AS PREVIOUSLY FORECAST
WITH A CHANCE FOR RAIN LATE IN THE WEEK.

FCSTID =    9
OKC   75  60  74  56 /  70  30   0   0
HBR   75  57  74  55 /  40  10   0   0
SPS   80  61  75  55 /  40   0   0   0
GAG   64  52  72  53 /  70  30   0   0
PNC   71  57  74  55 /  80  50  20   0
DUA   85  69  78  59 /  70  30  20   0

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, May 15, 12:00 PM CDT, 16 hours 41 minutes before
OKZ004>048-050>052-TXZ083>090-161200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT THU MAY 15 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT ACROSS
PARTS OF WESTERN OKLAHOMA AND WESTERN NORTH TEXAS. THERE IS A
MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT ACROSS
PORTIONS OF WESTERN AND CENTRAL OKLAHOMA AND WESTERN NORTH TEXAS.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST AND
PARTS OF CENTRAL OKLAHOMA.

LOCATION...THE HIGH RISK IS GENERALLY WEST OF A LINE FROM ARNETT TO
CLINTON TO FREDERICK OKLAHOMA TO SEYMOUR TEXAS. THE MODERATE RISK
AREA IS EAST OF THE HIGH RISK AND SOUTHWEST OF A LINE FROM MEDFORD
TO HOLDENVILLE OKLAHOMA. THE MODERATE RISK INCLUDES THE OKLAHOMA
CITY METRO AREA... AND THE REMAINDER OF WESTERN NORTH TEXAS
INCLUDING WICHITA FALLS. THE SLIGHT RISK INCLUDES THE REMAINDER OF
CENTRAL AND NORTH CENTRAL OKLAHOMA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM EARLY
THIS EVENING THROUGH FRIDAY MORNING.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD CONTINUE TO MONITOR WEATHER FORECASTS AND PLAN FOR
SEVERE WEATHER OPERATIONS FROM LATE THIS AFTERNOON THROUGH EARLY
FRIDAY MORNING.

DISCUSSION...
A STRONG UPPER LEVEL STORM SYSTEM WAS MOVING FROM ARIZONA INTO
NORTHWEST NEW MEXICO EARLY THURSDAY AFTERNOON. AT THE SURFACE... A
DRYLINE IS ACROSS EASTERN NEW MEXICO AND A WARM FRONT EXTENDS FROM
NORTHEAST TEXAS TO NEAR THE DALLAS METROPLEX AND WEST INTO WEST
TEXAS. THE UPPER STORM SYSTEM WILL MOVE EAST THROUGH NORTHERN NEW
MEXICO AND INTO THE TEXAS PANHANDLE OVERNIGHT. AS THE UPPER LEVEL
STORM SYSTEM APPROACHES THE AREA... LOW PRESSURE AT THE SURFACE WILL
DEEPEN ACROSS THE TEXAS PANHANDLE AND SOUTHEASTERLY WINDS WILL HELP
MOVE MOIST AND UNSTABLE AIR TOWARD THE DRYLINE. THUNDERSTORMS ARE
EXPECTED TO DEVELOP LATE THIS AFTERNOON ALONG THE DRYLINE IN THE
TEXAS AND OKLAHOMA PANHANDLES AND WEST TEXAS. THE THUNDERSTORMS WILL
THEN MOVE OR DEVELOP INTO WESTERN SECTIONS OF OKLAHOMA AND NORTH
TEXAS... MOST LIKELY BEGINNING THIS EVENING.

THE AIRMASS WILL BE HIGHLY UNSTABLE AND LOW LEVEL WIND SHEAR WILL BE
EXTREME ACROSS THE AREA THIS EVENING AND OVERNIGHT. THIS WILL ALLOW
A FAVORABLE ENVIRONMENT FOR SUPERCELL THUNDERSTORMS AND TORNADOES...
ESPECIALLY IN THE HIGH AND MODERATE RISK AREAS. VERY LARGE HAIL AND
DAMAGING WINDS CAN ALSO BE EXPECTED.

THE SEVERE WEATHER THREAT IS EXPECTED TO CONTINUE WELL INTO THE
NIGHT AS THE STRONG SYSTEM MOVES EASTWARD ACROSS THE AREA.  THE
FAVORABLE WIND SHEAR WILL CONTINUE TO SUPPORT SUPERCELL
THUNDERSTORMS THROUGH THE OVERNIGHT HOURS ALONG WITH THE THREAT OF
TORNADOES.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY MAY 16.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
THE SEVERE THUNDERSTORMS THREAT WILL CONTINUE FRIDAY WITH THE MAIN
FOCUS SHIFTING TO THE EASTERN HALF OF OKLAHOMA AS THE UPPER LEVEL
LOW CONTINUES EASTWARD ACROSS THE SOUTHERN PLAINS. AFTER A BRIEF
RESPITE SATURDAY AND SUNDAY...THUNDERSTORM WILL AGAIN BE POSSIBLE
MONDAY AND TUESDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY.

In the hours before

Local storm report, May 16, 3:55 AM CDT, 46 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
355 AM CDT FRI MAY 16 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 AM    BYARS                     OK   74 MPH WIND GUST
05/16/03   MCCLAIN                        REPORTED BY OKLAHOMA
                                          MESONET STATION.

0320 AM    ADA                       OK   WIND DAMAGE
05/16/03   PONTOTOC                       EMERGENCY MANAGER
                                          REPORTED SEVERAL
                                          TREES DOWNED NEAR
                                          COUNTY COURTHOUSE.

0310 AM    5 NW STRATFORD            OK   62 MPH WIND GUST
05/16/03   GARVIN                         REPORTED BY OKLAHOMA
                                          MESONET STATION.

0315 AM    5 NW STRATFORD            OK   74 MPH WIND GUST
05/16/03   GARVIN                         REPORTED BY OKLAHOMA
                                          MESONET STATION.

TY
Local storm report, May 16, 4:08 AM CDT, 33 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
408 AM CDT FRI MAY 16 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 AM    3 NE BOWLEGS              OK   62 MPH WIND GUST
05/16/03   SEMINOLE                       REPORTED BY OKLAHOMA
                                          MESONET STATION.

TY
Local storm report, May 16, 4:12 AM CDT, 29 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
412 AM CDT FRI MAY 16 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0409 AM    PRAGUE                    OK   TORNADO
05/16/03   LINCOLN                        EMERGENCY MANAGER REPORTED
                                          TORNADO IN NORTH PART OF
                                          CITY. NUMEROUS POWER LINES
                                          DOWNED.

TY
Local storm report, May 16, 4:15 AM CDT, 26 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
415 AM CDT FRI MAY 16 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 AM    PONCA CITY                OK   WIND DAMAGE
05/16/03   KAY                            EM REPORTED NUMEROUS POWER
                                          LINES DOWNED, SEVERAL HOUSE
                                          WINDOWS BROKEN, AND TREE
                                          LIMBS DOWNED.

TY/SBS
Special weather statement, May 16, 4:37 AM CDT, 4 minutes before
OKZ040-042-160945-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
437 AM CDT FRI MAY 16 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARVIN AND PONTOTOC
COUNTIES.

A LINE OF SEVERE THUNDERSTORMS WAS LOCATED FROM 17 MILES WEST OF
BYARS TO 11 MILES SOUTH OF ROFF AT 437 AM CDT...MOVING NORTHEAST AT
35 MPH.

PEOPLE IN GARVIN AND PONTOTOC COUNTIES...INCLUDING THE CITY OF ADA...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

24
Local storm report, May 16, 4:37 AM CDT, 4 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
437 AM CDT FRI MAY 16 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 AM    3 N SHAWNEE               OK   62 MPH WIND GUST
05/16/03   POTTAWATOMIE                   REPORTED BY OKLAHOMA
                                          MESONET STATION.

TY

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 9:45 PM CDTSevere Thunderstorm WarningOUNEllis, Roger Mills45 min
May 15, 10:09 PM CDTTornado WarningOUNBeckham, Roger Mills51 min
May 15, 11:00 PM CDTTornado WarningOUNRoger Mills60 min
May 15, 11:10 PM CDTSevere Thunderstorm WarningOUNDewey50 min
May 15, 11:23 PM CDTSevere Thunderstorm WarningOUNBeckham67 min
May 15, 11:37 PM CDTSevere Thunderstorm WarningOUNEllis, Harper, Woods, Woodward38 min
May 15, 11:38 PM CDTSevere Thunderstorm WarningOUNEllis, Harper, Woods, Woodward52 min
May 15, 11:54 PM CDTSevere Thunderstorm WarningOUNCuster, Dewey, Roger Mills, Washita81 min
May 16, 12:05 AM CDTSevere Thunderstorm WarningOUNGreer, Harmon25 min
May 16, 12:28 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Major, Woods, Woodward47 min
May 16, 12:29 AM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Harmon, Jackson31 min
May 16, 12:44 AM CDTSevere Thunderstorm WarningOUNBlaine31 min
May 16, 1:01 AM CDTSevere Thunderstorm WarningOUNGreer, Jackson, Kiowa44 min
May 16, 1:05 AM CDTSevere Thunderstorm WarningOUNTillman40 min
May 16, 1:12 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Blaine, Garfield, Grant, Kingfisher, Major48 min
May 16, 1:14 AM CDTSevere Thunderstorm WarningOUNWashita31 min
May 16, 1:22 AM CDTSevere Thunderstorm WarningOUNStephens38 min
May 16, 1:22 AM CDTTornado WarningOUNMajor23 min
May 16, 1:45 AM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Kiowa, Washita45 min
May 16, 2:01 AM CDTSevere Thunderstorm WarningOUNGarfield, Grant, Kay, Kingfisher, Logan, Noble and 1 more59 min
May 16, 2:14 AM CDTSevere Thunderstorm WarningOUNJefferson46 min
May 16, 2:16 AM CDTSevere Thunderstorm WarningOUNStephens44 min
May 16, 2:30 AM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Love, Murray60 min
May 16, 2:58 AM CDTSevere Thunderstorm WarningOUNKay, Lincoln, Noble, Payne47 min
May 16, 3:12 AM CDTSevere Thunderstorm WarningOUNJohnston, Pontotoc63 min
May 16, 3:19 AM CDTSevere Thunderstorm WarningOUNPottawatomie, Seminole56 min
May 16, 3:29 AM CDTSevere Thunderstorm WarningOUNJefferson46 min
May 16, 3:39 AM CDTSevere Thunderstorm WarningOUNAtoka, Coal, Hughes51 min
May 16, 3:45 AM CDTSevere Thunderstorm WarningOUNLincoln45 min
May 16, 3:49 AM CDTSevere Thunderstorm WarningOUNCarter, Love41 min
May 16, 3:58 AM CDTTornado WarningOUNLincoln32 min
May 16, 4:26 AM CDTSevere Thunderstorm WarningOUNCarter, Murray34 min
May 16, 4:46 AM CDTSevere Thunderstorm WarningOUNLove29 min
May 16, 4:50 AM CDTSevere Thunderstorm WarningOUNMarshall25 min
May 16, 5:06 AM CDTSevere Thunderstorm WarningOUNCoal, Hughes54 min
May 16, 5:13 AM CDTSevere Thunderstorm WarningOUNAtoka, Bryan62 min
May 16, 5:17 AM CDTSevere Thunderstorm WarningOUNMarshall28 min
May 16, 6:14 AM CDTSevere Thunderstorm WarningOUNAtoka, Bryan46 min
May 16, 12:26 PM CDTSevere Thunderstorm WarningOUNLogan, Oklahoma49 min
May 16, 12:34 PM CDTTornado WarningOUNLogan, Oklahoma26 min
May 16, 12:41 PM CDTSevere Thunderstorm WarningOUNHughes, Seminole49 min
May 16, 1:00 PM CDTTornado WarningOUNLogan45 min
May 16, 1:10 PM CDTTornado WarningOUNLincoln65 min
May 16, 1:13 PM CDTTornado WarningOUNHughes32 min
May 16, 1:17 PM CDTTornado WarningOUNKingfisher28 min
May 16, 1:22 PM CDTTornado WarningOUNPayne53 min
May 16, 1:46 PM CDTTornado WarningOUNKingfisher, Logan44 min
May 16, 2:00 PM CDTSevere Thunderstorm WarningOUNAtoka, Bryan30 min
May 16, 2:11 PM CDTTornado WarningOUNLincoln, Payne64 min
May 16, 2:30 PM CDTTornado WarningOUNLogan45 min
May 16, 2:33 PM CDTFlash Flood WarningOUNKingfisher, Logan117 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.